On the number of regular vertices of the union of Jordan regions

B. Aronov, Alon Efrat, D. Halperin, M. Sharir

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Let C be a collection of n Jordan regions in the plane in general position, such that each pair of their boundaries intersect in at most s points, where s is a constant. If the boundaries of two sets in C cross exactly twice, then their intersection points are called regular vertices of the arrangement A(C). Let R(C) denote the set of regular vertices on the boundary of the union of C. We present several bounds on |R(C)|, depending on the type of the sets of C. (i) If each set of C is convex, then |R(C)| = O(n1.5+ε) for any ε > 0.1 (ii) If no further assumptions are made on the sets of C, then we show that there is a positive integer r that depends only on s such that |R(C)| = O(n2-1/r). (iii) If C consists of two collections C1 and C2 where C1 is a collection of m convex pseudo-disks in the plane (closed Jordan regions with the property that the boundaries of any two of them intersect at most twice), and C2 is a collection of polygons with a total of n sides, then |R(C)| = O(m2/3n2/3 + m + n), and this bound is tight in the worst case.

Original languageEnglish (US)
Pages (from-to)203-220
Number of pages18
JournalDiscrete and Computational Geometry
Volume25
Issue number2
StatePublished - 2001
Externally publishedYes

Fingerprint

Union
Intersect
Polygon
Arrangement
Intersection
Denote
Closed
Integer

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computational Theory and Mathematics
  • Discrete Mathematics and Combinatorics
  • Geometry and Topology

Cite this

On the number of regular vertices of the union of Jordan regions. / Aronov, B.; Efrat, Alon; Halperin, D.; Sharir, M.

In: Discrete and Computational Geometry, Vol. 25, No. 2, 2001, p. 203-220.

Research output: Contribution to journalArticle

Aronov, B, Efrat, A, Halperin, D & Sharir, M 2001, 'On the number of regular vertices of the union of Jordan regions', Discrete and Computational Geometry, vol. 25, no. 2, pp. 203-220.
Aronov, B. ; Efrat, Alon ; Halperin, D. ; Sharir, M. / On the number of regular vertices of the union of Jordan regions. In: Discrete and Computational Geometry. 2001 ; Vol. 25, No. 2. pp. 203-220.
@article{469cb780513f440484c6e9ab9a278c80,
title = "On the number of regular vertices of the union of Jordan regions",
abstract = "Let C be a collection of n Jordan regions in the plane in general position, such that each pair of their boundaries intersect in at most s points, where s is a constant. If the boundaries of two sets in C cross exactly twice, then their intersection points are called regular vertices of the arrangement A(C). Let R(C) denote the set of regular vertices on the boundary of the union of C. We present several bounds on |R(C)|, depending on the type of the sets of C. (i) If each set of C is convex, then |R(C)| = O(n1.5+ε) for any ε > 0.1 (ii) If no further assumptions are made on the sets of C, then we show that there is a positive integer r that depends only on s such that |R(C)| = O(n2-1/r). (iii) If C consists of two collections C1 and C2 where C1 is a collection of m convex pseudo-disks in the plane (closed Jordan regions with the property that the boundaries of any two of them intersect at most twice), and C2 is a collection of polygons with a total of n sides, then |R(C)| = O(m2/3n2/3 + m + n), and this bound is tight in the worst case.",
author = "B. Aronov and Alon Efrat and D. Halperin and M. Sharir",
year = "2001",
language = "English (US)",
volume = "25",
pages = "203--220",
journal = "Discrete and Computational Geometry",
issn = "0179-5376",
publisher = "Springer New York",
number = "2",

}

TY - JOUR

T1 - On the number of regular vertices of the union of Jordan regions

AU - Aronov, B.

AU - Efrat, Alon

AU - Halperin, D.

AU - Sharir, M.

PY - 2001

Y1 - 2001

N2 - Let C be a collection of n Jordan regions in the plane in general position, such that each pair of their boundaries intersect in at most s points, where s is a constant. If the boundaries of two sets in C cross exactly twice, then their intersection points are called regular vertices of the arrangement A(C). Let R(C) denote the set of regular vertices on the boundary of the union of C. We present several bounds on |R(C)|, depending on the type of the sets of C. (i) If each set of C is convex, then |R(C)| = O(n1.5+ε) for any ε > 0.1 (ii) If no further assumptions are made on the sets of C, then we show that there is a positive integer r that depends only on s such that |R(C)| = O(n2-1/r). (iii) If C consists of two collections C1 and C2 where C1 is a collection of m convex pseudo-disks in the plane (closed Jordan regions with the property that the boundaries of any two of them intersect at most twice), and C2 is a collection of polygons with a total of n sides, then |R(C)| = O(m2/3n2/3 + m + n), and this bound is tight in the worst case.

AB - Let C be a collection of n Jordan regions in the plane in general position, such that each pair of their boundaries intersect in at most s points, where s is a constant. If the boundaries of two sets in C cross exactly twice, then their intersection points are called regular vertices of the arrangement A(C). Let R(C) denote the set of regular vertices on the boundary of the union of C. We present several bounds on |R(C)|, depending on the type of the sets of C. (i) If each set of C is convex, then |R(C)| = O(n1.5+ε) for any ε > 0.1 (ii) If no further assumptions are made on the sets of C, then we show that there is a positive integer r that depends only on s such that |R(C)| = O(n2-1/r). (iii) If C consists of two collections C1 and C2 where C1 is a collection of m convex pseudo-disks in the plane (closed Jordan regions with the property that the boundaries of any two of them intersect at most twice), and C2 is a collection of polygons with a total of n sides, then |R(C)| = O(m2/3n2/3 + m + n), and this bound is tight in the worst case.

UR - http://www.scopus.com/inward/record.url?scp=0035584446&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035584446&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0035584446

VL - 25

SP - 203

EP - 220

JO - Discrete and Computational Geometry

JF - Discrete and Computational Geometry

SN - 0179-5376

IS - 2

ER -